Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 233, NWS Jackson, MS

June 13, 2018Morehouse Parish, West Carroll Parish, Louisiana; Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Jun 13, 2018, 6:57 PM CDT for Morehouse Parish, West Carroll Parish, Louisiana; Ashley County, Arkansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2018, 6:57 PM CDT (23:57 UTC)
Expired
Jun 13, 2018, 8:00 PM CDT
In force
63 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ashley County, AR, Morehouse Parish, LA, West Carroll Parish, LA

The radar

The Shreveport radar (KSHV), 178 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:25 PM CDTTSTM WND DMG4 Nne Bonita, LAPOWER POLE AND TRANSFORMER BLOWN DOWN ON A HOUSE IN THE JONES COMMUNITY.
Jun 13, 7:30 PM CDTTSTM WND DMG7 W Oak Grove, LALARGE TREE ACROSS HIGHWAY 585.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 12.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WUUS54 KJAN 132357
SVRJAN
ARC003-LAC067-123-140100-
/O.NEW.KJAN.SV.W.0233.180613T2357Z-180614T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
657 PM CDT WED JUN 13 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southern Ashley County in southeastern Arkansas...
  Morehouse Parish in northeastern Louisiana...
  Northwestern West Carroll Parish in northeastern Louisiana...

* Until 800 PM CDT.

* At 657 PM CDT, a severe thunderstorm was located near Jones, or 11
  miles south of Wilmot, moving south at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Goodwill around 750 PM CDT.

Other locations impacted by this severe thunderstorm include Mer
Rouge, Bonita and Perryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3311 9212 3325 9147 3272 9146 3270 9202
      3271 9204 3270 9205 3274 9207 3274 9205
      3276 9206 3279 9205 3282 9207 3284 9206
      3287 9208 3293 9207 3297 9208 3301 9207
      3303 9209 3303 9211
TIME...MOT...LOC 2357Z 006DEG 8KT 3289 9159 

HAIL...1.25IN
WIND...60MPH
 
$$

DB
2 follow-up statements
555 
WWUS54 KJAN 140002
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
702 PM CDT WED JUN 13 2018

ARC003-LAC067-123-140100-
/O.CON.KJAN.SV.W.0233.000000T0000Z-180614T0100Z/
Ashley AR-Morehouse LA-West Carroll LA-
702 PM CDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN ASHLEY COUNTY...MOREHOUSE AND NORTHWESTERN WEST CARROLL
PARISHES...

At 702 PM CDT, a severe thunderstorm was located near Berlin, or 8
miles west of Wilmot, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Jones around 725 PM CDT.
  Galion around 735 PM CDT.
  Goodwill around 800 PM CDT.

Other locations impacted by this severe thunderstorm include Mer
Rouge, Bonita and Perryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3311 9212 3325 9147 3272 9146 3270 9202
      3271 9204 3270 9205 3274 9207 3274 9205
      3276 9206 3279 9205 3282 9207 3284 9206
      3287 9208 3293 9207 3297 9208 3301 9207
      3303 9209 3303 9211
TIME...MOT...LOC 0002Z 331DEG 16KT 3304 9173 

HAIL...1.75IN
WIND...60MPH
 
$$

DB
497 
WWUS54 KJAN 140021
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
721 PM CDT WED JUN 13 2018

ARC003-LAC067-123-140100-
/O.CON.KJAN.SV.W.0233.000000T0000Z-180614T0100Z/
Ashley AR-Morehouse LA-West Carroll LA-
721 PM CDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN ASHLEY COUNTY...MOREHOUSE AND NORTHWESTERN WEST
CARROLL PARISHES...

At 721 PM CDT, a severe thunderstorm was located near Jones, or 12
miles south of Wilmot, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Goodwill around 755 PM CDT.

Other locations impacted by this severe thunderstorm include Mer
Rouge, Bonita and Perryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3272 9146 3270 9202 3271 9204 3270 9205
      3274 9207 3274 9205 3276 9206 3279 9205
      3282 9207 3284 9206 3287 9208 3293 9207
      3307 9189 3321 9147
TIME...MOT...LOC 0021Z 344DEG 14KT 3289 9166 

HAIL...1.00IN
WIND...60MPH
 
$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:55 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 13, 6:55 PM CDT, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
655 PM CDT Wed Jun 13 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

Most of the shower and thunderstorm activity should diminish later
this evening with the bulk of the vigorous storms this evening
remaining away from TAF sites (more focused west of the MS River).
Some gusty winds from the northwest will occur at HKS/JAN through
1 UTC as thunderstorm outflow moves through, but wind gusts should
remain less than 40 mph. Otherwise, anticipate patches of MVFR to
locally IFR flight cats late tonight in a combination of low
clouds and fog. More scattered thunderstorm activity will be
around the region tomorrow with some storms getting a relatively
early start, between daybreak and noon. /BB/

&&

.DISCUSSION...
Tonight through Wednesday: The primary focus will be for several
chances of an MCS affecting the region for this afternoon into this
evening as well as Thursday.

Latest satellite showed mid to upper level ridging over the region
with a MCS moving over our central counties with some gusty winds.
Latest CAM guidance shows the MCS making through the rest of the
forecast area. Check out LIX 12z sounding which showed some pretty
good microburst potential. Expect the isolated severe storm
potential to linger through the early evening. It will come from the
north with 0-2 or 3 km winds of around 15 to 20 knots. Expect the
rain coverage to decrease back during the night. So will maintain a
marginal risk of isolated severe storms generally along and south of
the Interstate 20 corridor through 7 pm. There may be some patchy
shallow ground fog in rain affected areas but should lift by 14z
Thursday.

For Thursday a weak short wave will cross the region which may
develop another MCS during the afternoon as pwats continue to be
around 2 inches in this tropical airmass. 0-3 km bulk shear will be
out of the northwest at 15 to 25 knots, which is pretty good flow.
So will hold off any severe potential for now since we have marginal
severe risk through early tonight.

As far as lows for tonight are concern readings will be in the
lower 70s as well as highs upper 80s to lower 90s for Thursday./17/

Thursday night through Tuesday: Thursday night a longitudinal mid
level ridge will become centered over our region while a weak mid
level low lingers over the southern Mississippi/Alabama state
line. This low may help maintain convection through the night in
our southeast but most of the convection should remain diurnal and
dissipate with the loss of daytime heating. Models agree that the
mid level ridge will gradually strengthen through Monday as it
shifts east and becomes centered over the southern Appalachians by
Monday morning. This will work to limit convection in the north
through the weekend then over east Mississippi Monday and Tuesday.
A surface ridge will continue to nose west across the Gulf Coast
from the western Atlantic into the weekend. This will help
maintain a moist airmass over our CWA with PWATs between 1.75 and
2 inches and surface dew points in the upper 60s to lower 70s
going into the weekend. This will maintain our pattern of mainly
diurnally driven convection each afternoon into the evening.

Models continue to show that a mid level and weak tropical
wave/surface disturbance moving over the northwest Gulf by Sunday.
This will send an even moister airmass northward with PWATS surging
in excess of 2 inches. With the strengthened mid level high to our
east, this tropical airmass looks to remain west of our CWA wrapping
up and around the mid level high through Tuesday. Thus, little
change in our airmass is expected through the period with greater
coverage of diurnal storms initially in the east and south shifting
to the west for the start of the work week. Normal high temperatures
run near 90F while normal lows run in the upper 60s. Morning lows
will continue above normal through the period, generally in the
lower 70s. Highs will be impacted by any afternoon convection but
generally top out close to normal to slightly above normal each
afternoon. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  90  71  90 /  38  50  17  48
Meridian      70  92  71  89 /  43  52  18  60
Vicksburg     71  90  72  90 /  37  43  19  39
Hattiesburg   70  90  71  89 /  41  64  28  65
Natchez       72  89  71  89 /  38  46  21  42
Greenville    71  92  73  93 /  30  25  16  23
Greenwood     70  92  72  92 /  18  24  16  23

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17/22/BB
Hazardous weather outlook, Jun 13, 5:32 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
532 PM CDT Wed Jun 13 2018

ARZ074-LAZ007>009-015-016-023>026-MSZ040-047-053-054-059>064-
072>074-142245-
Ashley-Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Issaquena-Warren-Claiborne-
Copiah-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Marion-Lamar-Forrest-
532 PM CDT Wed Jun 13 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, south central
Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through early this evening

Isolated severe thunderstorms are possible through early this
evening. The main risk with any severe thunderstorms would be
damaging winds gusts, although some hail cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

ARZ075-MSZ018-019-025>039-041>046-048>052-055>058-065-066-142245-
Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Sharkey-Yazoo-Madison MS-Leake-
Neshoba-Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-Simpson-Smith-
Jasper-Clarke-Covington-Jones-
532 PM CDT Wed Jun 13 2018

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, north central Mississippi, and
southeast Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

50

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 13, 2:21 PM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
221 PM CDT WED JUN 13 2018

MSZ018-019-131945-
Sunflower MS-Bolivar MS-
221 PM CDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER AND
SOUTHEASTERN BOLIVAR COUNTIES UNTIL 245 PM CDT...

At 221 PM CDT, Meteorologists were tracking a strong thunderstorm
over Cleveland, moving south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Cleveland around 240 PM CDT.
  Shaw and Boyle around 245 PM CDT.

Other locations impacted by this storm include Pace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3379 9087 3383 9065 3357 9054 3353 9085
TIME...MOT...LOC 1921Z 349DEG 8KT 3375 9075

DB
Special weather statement, Jun 13, 3:03 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
303 PM CDT WED JUN 13 2018

MSZ018-132030-
Bolivar MS-
303 PM CDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOLIVAR COUNTY
UNTIL 330 PM CDT...

At 303 PM CDT, Meteorologists were tracking a strong thunderstorm
over Deeson, or 8 miles northwest of Shelby, moving south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Shelby and Gunnison around 330 PM CDT.

Other locations impacted by this storm include Winstonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3411 9078 3389 9067 3384 9099 3402 9094
      3402 9090 3403 9089 3406 9089 3409 9087
TIME...MOT...LOC 2003Z 349DEG 8KT 3403 9087

DB
Special weather statement, Jun 13, 3:23 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
323 PM CDT WED JUN 13 2018

MSZ052-058-132100-
Lauderdale MS-Clarke MS-
323 PM CDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLARKE AND
SOUTHWESTERN LAUDERDALE COUNTIES UNTIL 400 PM CDT...

At 323 PM CDT, Meteorologists were tracking a strong thunderstorm
near Savoy, or 14 miles southwest of Meridian, moving southeast at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Stonewall and Sable around 345 PM CDT.
  Quitman around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3195 8878 3220 8892 3222 8891 3230 8883
      3213 8855
TIME...MOT...LOC 2023Z 317DEG 17KT 3222 8886

DB
Special weather statement, Jun 13, 3:37 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
337 PM CDT WED JUN 13 2018

MSZ018-019-034-132130-
Washington MS-Sunflower MS-Bolivar MS-
337 PM CDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUNFLOWER...
NORTHEASTERN WASHINGTON AND SOUTH CENTRAL BOLIVAR COUNTIES UNTIL 430
PM CDT...

At 337 PM CDT, Meteorologists were tracking a strong thunderstorm
near Leland, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Leland around 355 PM CDT.
  Holly Ridge around 415 PM CDT.
  Tribbett around 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3345 9060 3323 9097 3341 9108 3343 9106
      3345 9106 3345 9108 3344 9110 3348 9112
      3364 9079
TIME...MOT...LOC 2037Z 317DEG 11KT 3350 9088

DB
Special weather statement, Jun 13, 5:44 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
544 PM CDT WED JUN 13 2018

ARZ074-132345-
Ashley AR-
544 PM CDT WED JUN 13 2018

...STRONG THUNDERSTORMs WILL AFFECT ASHLEY COUNTY UNTIL 645 PM CDT...

At 541 PM CDT, Meteorologists were tracking strong thunderstorms
just north of Ashley County and are moving slowly south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storm as they move into the county over the next hour or two.

This strong thunderstorm will be near...
  Fountain Hill around 630 PM CDT.
  Old Milo around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3326 9205 3327 9204 3328 9204 3329 9200
      3330 9200 3330 9198 3333 9198 3335 9199
      3335 9197 3338 9196 3339 9198 3340 9199
      3339 9150 3301 9148 3302 9205
TIME...MOT...LOC 2241Z 349DEG 6KT 3342 9194

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:44 PM CDTSpecial Weather StatementJANAshley61 min
Jun 13, 6:12 PM CDTSevere Thunderstorm WarningJANAshley, Chicot63 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.